Bridging Local and Nonlocal Models: Convergence and Regularity

Living reference work entry


As nonlocal models become more widespread in applications, we focus on their connections with their classical counterparts and also on some theoretical aspects which impact their implementation. In this context we survey recent developments by the authors and prove some new results on regularity of solutions to nonlinear systems in the nonlocal framework. In particular, we focus on semilinear problems and also on higher-order problems with applications in the theory of plate deformations.


Nonlocal operators Classical differentiability Higher integrability Weakly integrable kernels Peridynamics 


  1. B. Aksoylu, M.L. Parks, Variational theory and domain decomposition for nonlocal problems. Appl. Math. Comput. 217(14), 6498–6515 (2011)MathSciNetMATHGoogle Scholar
  2. F. Andreu-Vaillo, J.M. Mazón, J.D. Rossi, J.J. Toledo-Melero, Nonlocal Diffusion Problems. Volume 165 of Mathematical Surveys and Monographs (American Mathematical Society, Providence/Real Sociedad Matemática Española, Madrid, 2010)Google Scholar
  3. P.W. Bates, J. Han, The Dirichlet boundary problem for a nonlocal Cahn-Hilliard equation. J. Math. Anal. Appl. 311(1), 289–312 (2005a)MathSciNetCrossRefMATHGoogle Scholar
  4. P.W. Bates, J. Han, The Neumann boundary problem for a nonlocal Cahn-Hilliard equation. J. Differ. Equ. 212(2), 235–277 (2005b)MathSciNetCrossRefMATHGoogle Scholar
  5. E. Berchio, A. Ferrero, F. Gazzola, Structural instability of nonlinear plates modelling suspension bridges: mathematical answers to some long-standing questions. Nonlinear Anal. Real World Appl. 28, 91–125 (2016)MathSciNetCrossRefMATHGoogle Scholar
  6. L.A. Caffarelli, R. Leitão, J.M. Urbano, Regularity for anisotropic fully nonlinear integro-differential equations. Math. Ann. 360(3–4), 681–714 (2014)MathSciNetCrossRefMATHGoogle Scholar
  7. Q. Du, M. Gunzburger, R.B. Lehoucq, K. Zhou, Analysis and approximation of nonlocal diffusion problems with volume constraints. SIAM Rev. 54(4), 667–696 (2012)MathSciNetCrossRefMATHGoogle Scholar
  8. Q. Du, M. Gunzburger, R.B. Lehoucq, K. Zhou, A nonlocal vector calculus, nonlocal volume-constrained problems, and nonlocal balance laws. Math. Models Methods Appl. Sci. 23(03), 493–540 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. M. Foss, J. Geisbauer, Partial regularity for subquadratic parabolic systems with continuous coefficients. Manuscripta Math. 139(1–2), 1–47 (2012)MathSciNetCrossRefMATHGoogle Scholar
  10. M. Foss, P. Radu, Differentiability and integrability properties for solutions to nonlocal equations, in New Trends in Differential Equations, Control Theory and Optimization: Proceedings of the 8th Congress of Romanian Mathematicians (World Scientific, 2016), pp. 105–119Google Scholar
  11. M. Foss, P. Radu, C. Wright, Regularity and existence of minimizers for nonlocal energy functionals. Differ. Integr. Equ. (2017, to appear)Google Scholar
  12. F. Gazzola, Mathematical Models for Suspension Bridges: Nonlinear Structural Instability. Volume 15 of MS&A. Modeling, Simulation and Applications (Springer, Cham, 2015)Google Scholar
  13. G. Gilboa, S. Osher, Nonlocal operators with applications to image processing. Multiscale Model. Simul. 7(3), 1005–1028 (2008)MathSciNetCrossRefMATHGoogle Scholar
  14. B. Hinds, P. Radu, Dirichlet’s principle and wellposedness of solutions for a nonlocal p-Laplacian system. Appl. Math. Comput. 219(4), 1411–1419 (2012)MathSciNetMATHGoogle Scholar
  15. S. Mayboroda, V. Maz’ya, Regularity of solutions to the polyharmonic equation in general domains. Invent. Math. 196(1), 1–68 (2014)MathSciNetCrossRefMATHGoogle Scholar
  16. T. Mengesha, Q. Du, The bond-based peridynamic system with Dirichlet-type volume constraint. Proc. R. Soc. Edinb. Sect. A 144(1), 161–186 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. A. Mogilner, L. Edelstein-Keshet, A non-local model for a swarm. J. Math. Biol. 38(6), 534–570 (1999)MathSciNetCrossRefMATHGoogle Scholar
  18. S. Oterkus, E. Madenci, A. Agwai, Peridynamic thermal diffusion. J. Comput. Phys. 265, 71–96 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. P. Radu, D. Toundykov, J. Trageser, Finite time blow-up in nonlinear suspension bridge models. J. Differ. Equ. 257(11), 4030–4063 (2014)MathSciNetCrossRefMATHGoogle Scholar
  20. P. Radu, D. Toundykov, J. Trageser, A nonlocal biharmonic operator and its connection with the classical analogue. Arch. Ration. Mech. Anal. 223(2), 845–880 (2017)MathSciNetCrossRefMATHGoogle Scholar
  21. P. Radu, K. Wells, A state-based Laplacian: properties and convergence to its local and nonlocal counterparts (2017, Preprint)Google Scholar
  22. S. Silling, Reformulation of elasticity theory for discontinuities and long-range forces. J. Mech. Phys. Solids 48, 175–209 (2000)MathSciNetCrossRefMATHGoogle Scholar
  23. H. Sun, D. Uminsky, A.L. Bertozzi, Stability and clustering of self-similar solutions of aggregation equations. J. Math. Phys. 53(11), 115610, 18 (2012)Google Scholar
  24. X. Tian, Q. Du, Asymptotically compatible schemes and applications to robust discretization of nonlocal models. SIAM J. Numer. Anal. 52(4), 1641–1665 (2014)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Nebraska-LincolnLincolnUSA

Personalised recommendations